Indiana, 2016

Winter Weather in Indiana, December 16 to 17, 2016

December 16 to 17, 2016 · NWS IND · 3 events in 2 counties and zones

On the evening of December 16 into the early morning of December 17, light freezing rain and freezing drizzle fell across portions of central Indiana, including the Indianapolis Metro Area. A glaze of ice formed on area roads and caused hundreds of accidents.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

On the evening of December 16 into the early morning of December 17, light freezing rain and freezing drizzle fell across portions of central Indiana, including the Indianapolis Metro Area. A glaze of ice formed on area roads and caused hundreds of accidents. Some cars were stuck on interstates for several hours due to the ice and accidents. Three fatalities were also noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 16, 9:40 PM EST, 20 minutes earlier.

Area forecast discussion, Dec 16, 9:40 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
940 PM EST Fri Dec 16 2016

.UPDATE...
The NEAR TERM and AVIATION Sections have been updated below.

&&

.SYNOPSIS...
Issued at 426 PM EST Fri Dec 16 2016

A strong low pressure system approaching central Indiana tonight
and moving through the area over the weekend will bring active
weather to the area. Temperatures will warm through the night
and the afternoon on Saturday will see highs in the low 40s north
to mid 50s south. Saturday night the cold front will move through
and plunge temperatures back down, with lows by Sunday night
dipping below zero in spots. High pressure will build in and quiet
things down for a bit...allowing some moderating of temperatures
until another system approaches late week.

&&

.NEAR TERM /Rest of tonight/...
Issued at 937 PM EST Fri Dec 16 2016

Light precipitation starting to show up across the area, and
should continue to increase in coverage over the next several hours
as core of low level jet approaches. This evening's upper air
indicates a rather large elevated warm layer, with precipitation
reports mainly in the form of sleet or freezing rain/drizzle, even
across the northern zones. Will play down the mention of snow for
the rest of the night as a result.

Temperature rise so far this evening is slower than forecast, and
with increasing precipitation, think the rate of rise will continue to
be slowed. May take most of the night for surface temperatures to rise
above freezing in the far north.

Will keep headlines as is. Previous discussion follows.

Busy forecast for the tonight timeframe as numerous
winter precipitation types are in play...leading to possible
hazardous impacts across portions of the forecast area.

Expect precipitation to begin from the northwest this evening as
strong isentropic lift couples with a saturating atmospheric column.
Temperatures look to be cold enough to begin the precipitation as
snow across much of the region. However, as a warm nose at and
around 5 kft infiltrates the forecast area...a change in
precipitation type from southwest to north occurs, starting after
00Z Saturday. Expect a snow to snow/sleet to sleet/freezing rain to
freezing rain progression of p-types. Owing to strong surface warm
air advection overnight...a change to all rain across the forecast
area will occur by 12Z Saturday in the far northern zones. A Winter
Weather Advisory has been issued for northwestern counties to
account for hazardous impacts to arise from this mix of
precipitation types. Up to an inch of snow and up to a tenth of ice
accumulation is possible. With already cold road conditions...slick
roadways are a definite possibility where we see frozen
precipitation tonight. Left northeastern counties out of the
advisory to match with neighboring offices as confidence not as high
with impacts in those area. This will bear some watching tonight and
overnight.

&&

.SHORT TERM /Saturday through Sunday/...

Issued at 426 PM EST Fri Dec 16 2016

Mainly rain as strong warm air advection will have engulfed the
entire area...leading to high temperatures ranging from near 40
degrees in the far northwest...to the middle 50s over far
southeast area. However, by 21Z cold air filters in aggressively
behind advancing cold front from the northwest...changing
precipitation from rain to a mix of freezing and frozen
precipitation then to snow. Currently, it appears there may be a
bit more ice accumulation than we may see tonight...around a tenth
of an inch in some area...leading to a possibly more hazardous
scenario than tonight. Up to an inch of snow is also possible. The
strength of the advancing cold air may lead to some flash freezing
of any moisture left on roadways. Sunday will see temperatures in
the teens and lower 20s...a far cry from the brief warmth of
Saturday.

&&

.LONG TERM /Sunday Night through Friday/...
Issued at 128 PM EST Fri Dec 16 2016

The long term period looks to be dominated by a strong dome of high
pressure much of the week, with bitterly cold temperatures early in
the period moderating fairly quickly as the week wears on.

Guidance suggests two low pressure systems will skirt near the
region through the period...the first one Tuesday and Tuesday night
appears likely to remain north of the area.  The second one late
Wednesday night into Thursday will necessitate some very low pops
across portions of the area...with a slight chance for light snow
late Wednesday night changing to rain by Thursday afternoon.
Accumulations look unlikely at this time.

&&

.AVIATION /Discussion for the 170300Z KIND TAF Update/...
Issued at 937 PM EST Fri Dec 16 2016

No significant changes made to the forecast at this time. Previous
discussion follows.

Organized lift from approaching Plains system currently beginning
to move into the local area. Should start to see precipitation
break out in the vicinity of the terminals after about
170100Z-170200Z. Precipitation type forecast difficult under
strong warm advection, but model soundings suggest mainly
freezing rain/sleet at KBMG/KIND/KHUF, with more of a sleet/snow
mix initially at KLAF. Lift doesn't look particularly strong
tonight, so think visibility restrictions should stay above IFR,
except for KLAF, where there may be more potential for snow.

Sustained warm advection should allow for precipitation types to
change to rain from the south after about 170500Z or so, but it
appears surface freezing line may not make it to KLAF til closer
to sunrise Saturday.

Under the strong warm/moist advection, ceilings should lower with
time this evening, reaching the IFR category by late tonight.

Model data suggest a low level jet core in excess of 70 kts may
move through the Ohio Valley later tonight, suggesting a threat
for low level wind shear developing at the terminals after about
170200Z, roughly around 015.

Surface winds 130-150 degrees at 10-13 kts early this evening
expected to gradually veer around to 190-210 degrees at 6-9 kts
by sunrise Saturday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 AM EST Saturday for INZ021-
028>031-035>049-051>057-062>065-072.

&&

SYNOPSIS...CP/MRD
NEAR TERM...JAS
SHORT TERM...MRD
LONG TERM...NIELD
AVIATION...JAS
Hazardous weather outlook, Dec 16, 7:39 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
739 PM EST FRI DEC 16 2016

INZ021-028>031-035>049-051>057-060>065-067>072-171100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
739 PM EST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: WINTRY MIX WILL DEVELOP AND THEN CHANGE TO LIGHT RAIN
TOWARDS MORNING.. A WINTER WEATHER ADVISORY IS IN EFFECT ALONG AND
NORTH OF A TERE HAUTE TO NORTH VERNON LINE TO 10 PM THIS EVENING
TO 7 AM SATURDAY.

HAZARDS: LIGHT SNOW...SLEET AND FREEZING RAIN.

TIMING: LIGHT SNOW NEAR AND NORTH OF A TERRE HAUTE TO GREENSBURG
LINE AFTER 10 PM. WINTRY MIX OF SNOW...SLEET AND FREEZING RAIN
FROM 10 PM TO 5 AM.

DISCUSSION:  THE COMBINATION OF COLD TEMPERATURES AND WIND WILL
PRODUCE WIND CHILL VALUES NEAR OR SLIGHTLY BELOW ZERO THIS
MORNING. A FRONTAL SYSTEM WILL BRING A CHANCE OF LIGHT SNOW TO
NORTHERN AREAS THIS AFTERNOON AND A WINTRY MIX OF SNOW...SLEET AND
FREEZING RAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: BELOW ZERO WIND CHILLS EXPECTED AT TIMES SATURDAY NIGHT
THROUGH MONDAY NIGHT.

LIGHT ACCUMULATING SNOW AND ICE IS POSSIBLE SATURDAY NIGHT AND
COMBINED WITH GUSTY WINDS AND RAPIDLY FALLING TEMPERATURES...MAY
SEE A FLASH FREEZE OCCUR.

DISCUSSION: THE COMBINATION OF COLD TEMPERATURES AND WIND MAY
PRODUCE WIND CHILLS BELOW ZERO AT TIMES THROUGH EARLY NEXT WEEK.

A LOW PRESSURE SYSTEM WILL BRING A WINTRY MIX OF PRECIPITATION
SATURDAY AFTERNOON AND NIGHT. A LIGHT SNOW AND ICE ACCUMULATION
IS EXPECTED SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION, ALONG WITH OTHER WEATHER, HYDROLOGICAL AND CLIMATE
INFORMATION CAN BE FOUND AT HTTP://WEATHER.GOV/IND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Marion

When
December 16, 10:00 PM EST to December 17, 11:00 AM EST
Where
Marion forecast zone
Deaths
0 direct, 3 indirect
Reported by
Newspaper
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Freezing rain and ice made for a dangerous weekend on Indianapolis roadways, leaving three dead and more than 30 others injured.

Indiana State Police officers answered 1,091 emergency calls in the Indianapolis district between 8 p.m. Friday and 11 a.m. Sunday, according to a news release. That district covers Marion, Hamilton, Hancock, Shelby, Johnson, Hendricks and Boone Counties.

Those calls included 290 crashes, 31 with injuries, and three fatalities.

A sixteen-year-old female, of Indianapolis, was killed in a multi-vehicle crash on I-65 northbound near the 106 mile marker. State troopers believe she got out of the vehicle and possibly slipped on the ice when she was hit by a semi-truck.

A man of unknown age, also of Indianapolis, was taken to the hospital by the Indianapolis Fire Department. When officers arrived on-scene, they found his 2000 Chevrolet truck with driver's side damage, but could not find the other vehicle involved in the incident.

ISP was notified of a third fatality Monday afternoon. That person, whose identity has not yet been released by police, was believed to be a passenger in a Ford Taurus involved in an accident on I-65 near the 106.1 mile marker. Police say that person was ejected from the vehicle and taken to the hospital, where they later died. The vehicle was found abandoned on Saturday afternoon and towed. Investigators are still waiting to speak to the driver of the vehicle.

All three incidents are still under investigation, according to the news release.

Indiana State Police said Monday police knew ice was coming, but the conditions came together perfectly to turn the city into an ice rink.

In my 14-year career this is the worst weather event I've seen as far as affecting traffic, he said. The interstates were simply gridlocked, making response to crashes nearly impossible.

Police also responded to 100 slide offs and had 259 abandoned vehicles, some of which were towed, according to the news release.

Winter Weather, Madison

When
December 16, 11:50 PM EST to December 17, 1:41 AM EST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Freezing rain in the amount of 0.02 was reported from the Pendleton area. No impacts were reported.

Winter Weather, Marion

When
December 17, 12:55 AM EST
Where
Marion forecast zone
Reported by
Public
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Numerous reports from Twitter of light ice accumulations stemming from up to 0.02 of freezing rain. Slick roads and numerous slide-offs were reported. The west-bound lanes of Interstate 70 at mile marker 115.0 were closed. Also, the west-bound lanes of Interstate 70 at mile marker 88.8 were closed due to an accident involving a salt truck. The west-bound lanes of Interstate 865 were closed due to multiple slide-offs.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Marion2016-12-1716FemaleVehicle/Towed TrailerIndirect
Winter Weather, Marion2016-12-17MaleVehicle/Towed TrailerIndirect
Winter Weather, Marion2016-12-17Vehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669638, 669568, 669553.